QUESTION: I have been on Inderide for my mild high blood pressure. When I feel my pulse, it is always 48 beats a minute. Does this pill have anything to do with that? - M.S.

ANSWER: It might. Inderide is a combination pill. It contains a beta-blocker drug (Inderal) and a diuretic medicine (hydrochlorothiazide). The beta blocker slows the heartbeat, and the other helps get rid of excess body fluid.You tell me (another part of your letter) that you recently had a complete examination. I know your slow pulse was seen and noted at that time and that the EKG you mention (another part of your note) ruled out any heart irregularities. As long as you are free of symptoms, like dizziness, that kind of pulse is not hurting you.

QUESTION: Two years ago, I was told I had facial neuralgia. Medicine to quiet down the facial nerve was tried, but I am now told I am allergic to anti-spasm drugs, the kind used. So I am left with the pain, which comes in attacks at any time of the day or night. I take only aspirin for them. The nerve is the trigeminal nerve. Please comment. The neurosurgeon suggests surgery. - M.K.A.

ANSWER: You have trigeminal neuralgia, one of the most distressing of all nerve ailments. Anyone who has not had it cannot imagine the excruciating pain the patient suffers. Brief bursts of pain spread across the side of the face at the slightest provocation, even one as slight as a wisp of a breeze.

Drugs, like anti-seizure ones (carbamazepine and phenytoin) often help. Apparently you cannot tolerate them. The suggested surgery has been perfected. In one procedure, the nerve involved is severed or numbed by glycerol injection. Another is heat coagulation of the nerve.

More recently, surgeons have used a procedure that buffers the space between the facial nerve and the adjacent artery. This eliminates the pulsation pressure that brings on the pain spasms. I am sure your doctor will go over the various options with you.

FOR MRS. J.N. - If your husband is overweight, losing can help alleviate the kind of snoring attacks he has at night. If he is losing his breath, then the condition is the often-discussed sleep apnea, and he will need special attention. Loss of breathing can be from breathing-tube obstruction or from disruption of nerve control of breathing muscles. Only an exam will tell which. His daytime fatigue is another classic sign of sleep apnea. My guess is he has that.

1990 North America Syndicate Inc.